Quantcast

Subscribe to:
POZ magazine
Newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr Instagram
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
October 21, 2014, 01:38:34 PM

Login with username, password and session length


Members
Stats
  • Total Posts: 642911
  • Total Topics: 48912
  • Online Today: 252
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Mixing ARVs and Antidepressants  (Read 1772 times)

0 Members and 1 Guest are viewing this topic.

Offline pozkub

  • member
  • Posts: 1
Mixing ARVs and Antidepressants
« on: March 23, 2013, 12:01:29 AM »
I started seeing a psychiatrist for my growing anxiety, which has become nearly crippling. She put me on a medication called Effexor (venlafaxine), which can cause problems with ARVs, but according to her and my doctor, I was ok with this one. I took the extended-release tablets first thing in the morning and my ARVs with dinner. About an hour/hour and a half later, I started getting dizzy. Like 10 shots of vodka, room spinning when I closed my eyes type dizzy. I called my doctor and told him what was going on, and that it was happening around the time my ARVs would've been digested. He concluded that the Norvir I'm on is amplfying the Effexor and causing my dizzy spells. He suggested that I take a reduced dose (I was on 37.5, now I'm on 25mg) and hopefully the dizziness will go away. I haven't taken the 25mg pill yet. I just picked it up this afternoon.

I googled the effects that amplified Effexor can have on the brain, despite the pharmacists and my doctor telling me that I have no long term effects to be worried about. The internet brought back several hits of studies of hiv+ men in their 40s (I'm in my 20s) on Norvir and Effexor who were experiencing wicked renal problems like atrophy, failure, dialysis, etc. All that terrifies me.

I like the Effexor. I believe is causes my anxiety to just disappear. I don't get stressed out and when bad things happen, I feel like I can handle it better. I really want to continue feeling this way, but I am scared about this combo. I already feel like my lower back area where my kidneys are hurts or feels tender, but I don't know if it's all in my head.

Does anyone else take venlafaxine and norvir? Am I overreacting?

Offline Ann

  • Administrator
  • Member
  • Posts: 28,140
  • It just is, OK?
    • Num is sum qui mentiar tibi?
Re: Mixing ARVs and Antidepressants
« Reply #1 on: March 23, 2013, 07:46:31 AM »
Hi Pozkub, welcome to the forums.

Other than Norvir, you don't say what meds you're on.

There is a website called hiv-drug interactions.org that you may find useful for finding out possible interactions between various meds and most ARVs. (If one of your hiv meds is not yet listed there, keep checking back as they add new ones fairly regularly.)

You may find that you will have to try several different anti-anxiety/antidepressant meds before you find one that works for you without unwanted side-effects.

It may be that Effexor would have given you this side-effect even without the ARVs.

Is your psych doctor one who uses CBT (cognitive behaviour therapy)? If not, you may want to find a therapist who does. 

CBT will teach you methods to stop the thought-cycles that contribute to anxiety. Once you learn the basics of CBT it will serve you well throughout your life, so it is worth learning how to practice it.

CBT in conjunction with psych meds can do wonders and may result in you being able to stop the psych meds completely. CBT is an invaluable tool to have at hand and I can't recommend it highly enough.

Good luck, hang in there, and keep us posted.

Ann

Condoms are a girl's best friend

Condom and Lube Info  



"...health will finally be seen not as a blessing to be wished for, but as a human right to be fought for." Kofi Annan

Nymphomaniac: a woman as obsessed with sex as an average man. Mignon McLaughlin

HIV is certainly character-building. It's made me see all of the shallow things we cling to, like ego and vanity. Of course, I'd rather have a few more T-cells and a little less character. Randy Shilts

Offline Miss Philicia

  • Member
  • Posts: 24,207
  • celebrity poster, faker & poser
Re: Mixing ARVs and Antidepressants
« Reply #2 on: March 23, 2013, 01:26:57 PM »
I combined Effexor ages ago with Norvir and I don't recall any issues. Of course, that doesn't mean it's not possible.

Hope things go better for you with the reduced dose that your doctor suggested you try. It's definitely worth trying. If it still makes you feel dreadful then just try out a new antidepressant.
"Iíve slept with enough men to know that Iím not gay"

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.